Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Parnate - Check your blood pressure lying down.

Posted by weather on October 20, 2005, at 23:22:20

I recently had an experience that I thought would be useful for Parnate users to know about. This experience happened when I moved up to 60 mg/day from 50 mg/day of Parnate.

The incident started at work where I decided just to take my blood pressure (BP) on one of those commercial blood pressure chairs in our break area, like the ones you see at drug stores. To my amazement my BP was a high 150/90 mm Hg, it was usually around 98/65 with Parnate (normally 104/68 before stating Parnate). Knowing sometimes that this machine can give slightly high readings, I rechecked my BP after a few minutes and what I saw next scared the hell out me, BP 177/100. At this point I thought I was having a hypertensive reaction to my lunch that day even though I observe a MAOI diet. At this point I decided to try and get home which was 5 minutes away. I debated with myself the entire way whether I should take my emergency hypertensive medication or wait until I got home to verify my BP. I did not have any symptoms at this point but kept wondering if a headache appeared was I even going to make it there before having to pull off the road. Once home I ran in the house and immediately to the digital BP cuff to see what was happening ....... reading was 108/72, relief !!! My immediate thought after great news was that the commercial BP machine should be should be trashed. Based on the scare of a hypertensive crisis I watched my BP much closer and discovered some critical information.

I learned to my surprised that when I am lying down my BP goes up significantly. About an hour after my last dose I checked lying down and it was 183/100 pulse 46! This was a little scary but I knew this was probably the close to the top BP reading and would not go higher (my fingers crossed). I stood up, waited 5 minutes and measured again and my BP had fallen to 92/58 with a pulse of 101. I repeated this several more times with similar results. Surprisingly I did not feel any effects from the two extremes, no light-headedness or headache etc. Checking my BP sitting in a desk chair my BP is somewhere in the middle of the high and low extremes of standing and lying down. So this explains why when I checked my BP at home after the crisis scare it looked okay. When I took my BP in the house I was so much in a rush I did not bother to sit down and was standing up the entire time.

My curiosity in BP measurements were peaked now so I kept exploring. Knowing that lying down was the worst case I did further BP readings and found that I had spikes in my BP about 50 minutes after my last dose. The spike for first 10 mg dose in morning is about +8/+5 with my pulse falling -5, by the last dose (60 mg per day in 6 separate dose an hour apart) my BP spikes rapidly to around +30/+15. This is on top of my elevated BP from previous doses of about +50/+ 25. After each spike the BP drops back some and then holds steady. Based on knowing this I was able to explain why I saw the sudden raise in my BP with the machine at work, my BP measurement was about 50 minutes after my last dose and I was in the spiking phase.

Now I am back at 30 mg per day (dose every 3 or 4 hours). My BP lying down for the last dose of the day now shows that my systolic pressure spikes by about +18 after the last dose and diastolic goes up by about +12. So this is a dose related phenomena, and gets much worst once I started going above 30 mg per day. I think an additional factor is how close the doses are together since I was taking my 60 mg in eight hours. I noticed at the 30 mg per day the lying down BP effect is reduced the more I stretched the doses apart.

So why did I not see this sooner even though I did regular BP checks? Since starting Parnate I did all my BP checks by sitting on a stool (more of a standing posture then sitting one) and as a result did not see any warning signs other then some hypotension which is written about quite often. So when I did my BP from a stool my BP spikes and the postural hypertensive BP changes did not show up. The scary part is if I truly would have had the start to a hypertensive crisis, with a headache the first thing I might do is lie down. I would guess that would have most likely increase my BP by maybe +30/+15 on top of my BP from the tyramine hypertensive reaction.

Another interesting thing I learned was that the lying down BP effects are almost gone by 9 pm (3 pm is my last dose). My BP at 10 pm is in a narrow range around 110/70 pulse 60 regardless of posture. The first dose in the morning starts the process of raising the lying down BP all over again with each dose escalating the effect and duration.

After what I went through, I hope Parnate users also check their BP lying down and they should check about a hour after the last dose. By doing this I hope users don't end up missing a critical warning sign like I did. Since it is dose related this should be done after dose increases. It seems that only certain people react to Parnate this way as indicated in the reference site below. I am definitely one of those people and to think that I was going to ask to go above 60 mg/day because I had no negative side effects.

This phenomenon seems to happen to some Parnate users as indicated in the following reference and it also refers to BP changes while in the standing and supine (lying down) positions: http://www.ncbi.nlm.nih.gov/entrez/query.fcgi?cmd=Retrieve&db=pubmed&dopt=Abstract&list_uids=2055897&query_hl=1

I hope Parnate users find this information useful.

Weather


Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:weather thread:569663
URL: http://www.dr-bob.org/babble/20051017/msgs/569663.html